by Dr. Anthony Ferrara
As of this entry, no one is sure as to the exact cause of singer Michael Jackson's death. A narcotics overdose has been mentioned as a possible cause. Many of his friends have come out and said he had a narcotics addiction for years. Some media reports state that he stopped breathing after an injection of a narcotic called Demerol. Some reports point to the powerful sedative Diprivan that was found at Jackson's home. This suggests that narcotics could have been the cause of death since cardiac and respiratory arrest are common side effects of all narcotics. If this was the case, why the reversal agent antidote called Narcan was not given immediately has not been explained yet. Michael Jackson's Doctors, friends, family and associates will have a lot of questions to answer in the coming weeks and months.
What is the point of all of this talk about Michael Jackson and Narcotics?
Narcotics addiction is a major medical problem worldwide. According to U.S. statistics, on the same day that Michael Jackson died, there were around 500 people in our country's morgues who died due to narcotics abuse. Narcotics cause death by eating away at the muscles in the body such as the heart. Eventually it leads to cardiac arrest after years of use. There is also a fine line between the proper dose and respiratory arrest. In an altered mind, a dosage mistake is not that difficult to make.
The World Health Organization lists narcotics addiction as the number one health concern in modern industrialized nations. It's a problem that has been created by physicians. Yes, you read that correctly. No one sets out to get purposely addicted to prescription drugs. It starts out innocently. After a surgery or injury, the patient is prescribed appropriate narcotics for their pain. However, the dangers of addiction are typically not communicated effectively to the patient so that they can be more aware, and the dependence is not properly monitored early on in the course of treatment by medical personnel.
You may be surprised to know that studies have shown that it takes about one day of being on Morphine, Dilaudid, or Demerol IV for the mind to get dependent on the narcotic. It takes as few as 20 tablets (taken consistently every 4 hours) of oral narcotics (such as Vicoden or Percoset) to become dependent. The dependence masks itself in the form of pain, meaning that when the narcotic effect has run out, the patient will experience pain. Pain is the major withdrawal symptom of narcotics.
This is how the patient gets hooked on the drug. The patient comes in for a follow-up and reports pain. The doctor investigates the pain and tries to address it by taking care of the complication that could be a cause or by simply prescribing more pain pills. However, neither the patient nor the doctor address the possibility of narcotic withdrawal as being the cause of the pain. The patient then leaves with a prescription of narcotics, and the cycle of pain and dependence continues.
Let me be clear, narcotics are the number one cause of pain. Yes, initially they are good drugs to relieve the pain in acute situations and in cancer patients. However, they soon are the promoter of the pain in chronic use. The mind communicates the need for the narcotics by transmitting the sensation of pain. An analogy to this is a baby crying to communicate that he or she is hungry. I firmly believe that, other than in cancer patients, chronic pain is caused by extended narcotics use. It's interesting that all patients who have had chronic pain for years, magically and miraculously had total pain relief once the narcotics were discontinued and had full detoxification.
At North Atlanta Urgent Care, we are committed to comforting and treating acute pain. However, we do not treat chronic pain, refill narcotics or benzodiazepines (i.e. Valium, Xanax) of chronic users because we do not want to further harm the patient. In fact, we encourage these patients to seek medical help to treat their illness and their dependence on these drugs. Also, our doctors never prescribe narcotics, for short-term and acute pain relief, in amounts that could cause dependence issues.
If there is anything I can teach you from all of this, I hope that you remain mindful of how narcotics use can affect you and remind you to discuss this with your healthcare provider if you have chronic pain and are on narcotics. It is very likely that your pain is being caused by the narcotics withdrawal cycle. This should always be a consideration by you and your provider. Unfortunately, if you do not bring it up, most physicians will not either.
So many people surrounded and supported Michael Jackson over the course of his life. So many Doctors treated him for various procedures and ailments. If he did die of complications from narcotics use, clearly his death could have been prevented.